Skip directly to content

EMS Division Chief Ben Stone: Dangers Of Opioids

on January 25, 2019 - 1:31pm
By BEN STONE
EMS Division Chief
Los Alamos Fire Department

The rate at which Americans are dying from overdoses involving opioids is staggering. The U.S. Center for Disease Control has deemed the opioid crisis as a national epidemic.

Decades of over-prescription, along with wide-spread misconceptions about drug addiction, have led to an astounding rise in overdose deaths. The devastation is pervasive, leaving families of every type and communities of every size grieving and searching for answers in the wake.

  • From 1999 to 2017, more than 700,000 people have died from a drug overdose.
  • Around 68 percent of the more than 70,200 drug overdose deaths in 2017 involved an opioid.
  • In 2017, the number of overdose deaths involving opioids (including prescription opioids and illegal opioids like heroin and illicitly manufactured fentanyl) was six times higher than in 1999.
  • On average, 130 Americans die every day from an opioid overdose.

https://www.cdc.gov/drugoverdose/epidemic/index.html

What Are Opioids?

Opioids are a highly regulated class of drugs, commonly used in anesthesia and for the treatment of chronic or severe pain. They are powerfully addictive, easily abused, and lethal at a wide range of doses. Due to their euphoria-inducing effects, opiates are often misused recreationally. Through careless "over-prescription" practices, millions of Americans are now "hooked" on these dangerous medications and their illegal counterparts.

The Most Common Opioids

  • Oxycodone (PERCOCET®, OXYCONTIN®, ROXICET®, etc.)
  • Hydrocodone (VICODIN®, NORCO®, LORTAB®, etc.)
  • Hydromorphone (DILAUDID®, EXALGO®, etc.)
  • Codeine (TYLENOL #3, Cough syrups, etc.)
  • Morphine (MS CONTIN®, KADIAN®, AVINZA®, etc.)
  • Oxymorphone (OPANA®, OPANA® ER)
  • Fentanyl (DURAGESIC®)
  • Methadone (METHADOSE®)
  • Buprenorphine (SUBOXONE®, BUTRANS®, SUBUTEX®, ZUBSOLV®, etc.)

The Signs of Opiate Abuse

Addictions of all types have a wide range of negative consequences that can tear apart even the strongest relationships. With prolonged use, an opiate addict will experience strong physical and psychological dependencies to the drug. Without the right support and intervention, it is unlikely that the addict will be able to overcome their habit.

Common Side Effects from Opioids

  • Tolerance - needing more medication to get pain relief
  • Physical dependence - withdrawal symptoms when the medication is stopped
  • Increased sensitivity to pain
  • Depression
  • Constipation
  • Dry mouth
  • Sleepiness
  • Itching and poor wound healing
  • Hormone imbalances

Not all opioids are prescription pain relievers. Heroin is also an opioid drug made from morphine and has the same effect on the brain and body as opioid medications used to treat pain. Heroin use is associated with many health risks, including overdose and death. It is usually inhaled or injected and rapidly enters the brain. Once in the brain, heroin is converted back into morphine

Physical, Psychological & Behavioral Symptoms

Physical

  • Small (Constricted) pupils
  • Extreme drowsiness, i.e., nodding off during a conversation
  • Sweating
  • Chronic constipation
  • Slurred speech
  • Shallow breathing
  • Reduced sex drive
  • Nausea
  • Increased sensitivity to pain

Psychological

  • Mood swings between euphoria and irritable
  • Anxiety
  • Nervousness
  • Outbursts of anger
  • Paranoia
  • "Spaced-out"
  • Unexplained personality or attitude changes
  • Unusual fear

Behavioral

  • Financial difficulties
  • Theft
  • Lack of interest in hobbies
  • Poor personal hygiene and appearance
  • Fighting
  • Neglecting responsibilities: work, school, home, etc.
  • Secretive or suspicious behaviors
  • A sudden change in friends

Overdose

When people use too much of an opioid painkiller, they can experience a diminished level of consciousness, depressed or slowed breathing, and a resulting lack of oxygen to the brain. Death is a distinct possibility with opioid overdoses. Though alcohol, sedatives, or a mix of opioids (either prescription or illicit) are frequently involved in many opioid-related overdose deaths, opioid overdoses do sometimes occur after a person accidentally takes too much of their prescription medication.

Symptoms of an opioid overdose include:

  • Marked confusion, delirium, or acting drunk
  • Frequent vomiting
  • Pinpoint pupils
  • Extreme sleepiness, or the inability to wake up
  • Intermittent loss of consciousness
  • Breathing problems, including slowed or irregular breathing
  • Respiratory arrest (absence of breathing)
  • Cold, clammy skin, or bluish skin around the lips or under the fingernails

Depressed breathing is the most dangerous side effect of opioid overdose. Lack of oxygen to the brain can not only result in permanent neurologic damage but may also be accompanied by the widespread failure of other organ systems, including the heart and kidneys. If a person experiencing an opioid overdose is left alone and asleep, the person could easily die as their respiratory depression worsens.

Help for an Overdose

People can easily take too much of a prescription painkiller like Vicodin, OxyContin, or morphine, whether they struggle with addiction to these medications or not. If overdose is suspected, it is vitally important to get emergency medical help as soon as possible by calling 911. While waiting for emergency medical help to arrive, roll the person suffering from the opioid overdose on their side to protect them from choking in the event that they vomit while unconscious. If the individual is conscious, keep them awake and talking as much as possible.

Do not leave a person who has potentially overdosed alone. Individuals experiencing an opioid overdose can get worse quickly and should not be alone. If they are conscious, they could wander away and hurt themselves; if they are unconscious, they could stop breathing without it being easily-detected.

Naloxone to Reverse Opioid Overdoses

One of the most important treatments for opioid overdose is naloxone. This medication has been used by first responders for several years to reverse opioid overdoses, especially heroin overdoses. However, with the growing prescription painkiller abuse epidemic, emergency responders have seen an increase in the need to administer Naloxone.

Naloxone binds to the same receptors in the brain as opioid drugs, preventing the drug from creating a “high” for up to one hour after administration. If given early enough, naloxone may effectively reverse an overdose for a period of time, which can be enough time for additional life-saving medical interventions to begin. Naloxone can be an effective “antidote” for opioid overdose, but it is not failsafe. Depending on the amount and potency of opioid drugs having been used, as well as whether multiple substances have been taken, naloxone may not fully reverse the effects of an overdose or may require multiple administered doses over time. People who suffer an opioid overdose may need further medical attention. Because of this uncertainty, it is still necessary to call 911 for emergency medical help.

Finding help

  • Addiction is a complex but treatable disease that affects brain function and behavior.
  • No single treatment is appropriate for everyone.
  • Treatment needs to be readily available.
  • Effective treatment attends to multiple needs of the individual, not just his or her drug abuse.
  • Remaining in treatment for an adequate period of time is critical.
  • Behavioral therapies—including individual, family, or group counseling—are the most commonly used forms of drug abuse treatment.
  • Medications are an essential element of treatment for many patients, especially when combined with counseling and other behavioral therapies.
  • An individual's treatment and services plan must be assessed continually and modified as necessary to ensure that it meets his or her changing needs.
  • Many drug-addicted individuals also have other mental disorders.
  • Medically assisted detoxification is only the first stage of addiction treatment and by itself does little to change long-term drug abuse.
  • Treatment does not need to be voluntary to be effective.
  • Drug use during treatment must be monitored continuously, as lapses during treatment do occur.
  • Treatment programs should test patients for the presence of HIV/AIDS, hepatitis B and C, tuberculosis, and other infectious diseases as well as provide targeted risk-reduction counseling, linking patients to treatment if necessary.

For treatment resources: http://www.nmts.us/resources.html

Safe opioid disposal 

  • Never leave unused opioids in an unsecured location such as an unlocked medicine cabinet. The FDA supports the responsible disposal of medicines from home. Almost all medicines can be safely disposed of by using medicine take-back programs or using U.S. Drug Enforcement Agency (DEA)-authorized collectors.
    • LAPD maintains a Prescription Drug Drop Box inside the lobby area of the police department. Citizens may dispose of unwanted, expired, or unused drugs and over the counter medications in the secure drop box during regular business hours. Citizens may not dispose of liquids, needles, aerosol cans or inhalers, prescription ointments, or empty pill bottles.
    • For questions regarding the Drug Drop Box, contact the Evidence Unit at 505.663.1888.
  • Do not flush unused opioids down the toilet. This can damage the water supply!

More info at drugabuse.gov


Advertisements